New Mexico, 2016Flash Flood and Hail in New Mexico, November 4 to 6, 2016
November 4 to 6, 2016 · NWS ABQ · 10 events in 4 counties and zones
A slow-moving upper level low pressure over the Four Corners region and persistent, moist, low level easterly flow over New Mexico created an active weather pattern over the region for several days. Precipitation amounts over a four day period ranged from 1 to 4 inches across much of northern and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low pressure over the Four Corners region and persistent, moist, low level easterly flow over New Mexico created an active weather pattern over the region for several days. Precipitation amounts over a four day period ranged from 1 to 4 inches across much of northern and central New Mexico. High elevation areas above 11,000 feet even saw several inches of wet snow. The Continental Divide and northeast plains picked up the heaviest rainfall amounts of 3 to 4 inches. Flooding undermined NM 169 near Alamo late on the 4th. Many of the thunderstorms that pushed through the state also produced hail. The strongest thunderstorm impacted the Albuquerque east side with large hail up to the size of half dollars. This was the largest diameter hail stone reported during the month of November, as well as the latest a severe-szied hailstone had been reported, in the Albuquerque Metro Area since 1959. Accumulations of hail and heavy rain wreaked havoc on motorists across the city well into the evening hours. Many folks reported entire trees stripped of their late season leaves. However, no significant damage was reported to vehicles or residences.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 4, 5:12 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 4, 5:12 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
612 PM MDT Fri Nov 4 2016
.AVIATION...
00Z TAF CYCLE
Conditions over most TAF sites will continue to deteriorate through
the overnight hours as the upper low slides eastward into NM.
Bands of rain showers will move northeastward through the state
with a larger band expected to push through overnight. This band
is expected to bring light to moderate rain showers and low
clouds to most TAF locations west of the Central Mountains by 06Z.
As of now, TAF locations west of the Central Mountains will fall
into MVFR to the upper end of IFR through the overnight hours.
Conditions at these locations will begin to improve around 14-16Z
as the rainfall begins to shift east of the Central Mountains.
For KTCC and KROW, ceilings will gradually decrease with KROW
going to IFR around 09Z and KTCC going to MVFR about the same
time.
LLWS was included in the KSAF TAF until about 03Z based on PIREPS with
the ENE winds at the surface and southeasterly flow aloft.
54/Fontenot
&&
.PREV DISCUSSION...330 PM MDT Fri Nov 4 2016...
.SYNOPSIS...
Tonight through Friday night a slow moving upper level low
pressure system will track northeastward across the Four Corners,
then eastward across Colorado, bringing widespread wetting rain
to northern and central New Mexico. Drier air will begin to invade
from the southwest on Saturday, before finally reaching the
eastern border of New Mexico on Sunday night. An additional tenth
to three quarters of an inch of rain is expected across central
and western areas during this period, with higher amounts
reaching a over 2 inches across parts of the east central plains.
Higher peaks of the southern Sangre de Cristo Mountains may
accumulate over 8 inches of snow. In the wake of the storm system,
a weaker upper level low pressure system will drop southward over
New Mexico with additional precipitation and cooler temperatures
during the first half of the coming work week.
&&
.DISCUSSION...
A broad band of showers and thunderstorms with periods of moderate
to locally heavy rain will migrate gradually eastward across
northern and central New Mexico tonight through Friday night.
Models have slowed the arrival of drier air on Saturday, but it
still looks like the dry slot will make gradual progress from the
southwest with notably less precipitation as far north as
Farmington and as far east as Albuquerque by late Saturday afternoon.
There will be a risk of flash flooding mainly for recent burn
scars along the central mountain chain tonight through Saturday,
and in parts of central New Mexico where the ground is saturated
from recent heavy rainfall.
The northern Sangres and southern San Juans should not
fare quite as well as the southern Sangres (around the Pecos
Wilderness) for snow, as models suggest the better moisture will
pool a bit further south of the CO border. The storm system in the
coming work week should drop snow levels across the northern
mountains near 8,000 feet Monday night. The mountains should get
some snow across higher peaks Monday, but the focus for precip
looks like it may shift along and south of I-40 by Monday night.
There has been a fair amount of model disagreement on the track
and timing of the second low pressure system until today's run,
when they came into better agreement.
&&
.FIRE WEATHER...
A widespread moderate to heavy precipitation event will continue
unfolding over the region through early Sunday. Average rainfall
amounts on the order of 0.75 to 1.5" have already occurred along
much of the Cont Dvd and within portions of the RGV. A huge slug
of rain moving north over the area today will expand more tonight
into the northern mts and then into eastern NM near sunrise. Event
total rain amounts by Sunday will average 1 to 3" over most of the
forecast area with localized amounts near 5" possible. Snow levels
will be exceptionally high for early November (>11,000') but high
peaks will get blasted with heavy snowfall. Soil moisture values
will increase significantly with this event and likely lead to a
prolonged period of excellent overnight recoveries and daily rounds
of patchy fog.
The other main topic in this pattern is widespread poor to locally
fair vent rates. Once the current low pressure system exits the
region a brief period of ridging is expected Monday. This will keep
winds light, temps near normal, and allow for a very slow drying of
near surface soils through Tuesday. Vent rates may improve just
slightly more into the fair category.
The latest model guidance is coming into somewhat better agreement
with yet another slow-moving upper low diving south into NM and
becoming stationary near the region Tuesday through Friday. This
will lead to an extended period of higher humidity, cloud cover,
near normal temps, and poor ventilation. There doesn't appear to be
any real cold air on the horizon with this next system so we will
continue plugging away at freeze/thaw action in the high terrain and
an extended growing season for the lower RGV and eastern plains.
42
&&
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
99
Hazardous weather outlook, Nov 4, 4:31 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT FRI NOV 4 2016
NMZ501>540-051145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MDT FRI NOV 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS COULD DEVELOP IN PORTIONS OF WESTERN
NEW MEXICO THIS AFTERNOON AND EVENING. GUSTY DOWNBURST
WINDS...HAIL...AND HEAVY DOWNPOURS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL SHIFT EAST ON SATURDAY, FAVORING
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAINS. AREAS OF MODERATE TO
OCCASIONALLY HEAVY RAINFALL ARE EXPECTED WITH LOCALIZED FLOODING
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS...OR
HEAVY RAINFALL THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.
33
In the hours before
Special weather statement, Nov 4, 2:45 PM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT FRI NOV 4 2016
NMZ513-514-051400-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
345 PM MDT FRI NOV 4 2016
...HEAVY WET SNOW ABOVE 11000 FEET THROUGH SUNDAY MORNING...
A LOW PRESSURE SYSTEM DRIFTING NORTHEAST OVER NEW MEXICO THIS
WEEKEND WILL FORCE A DEEP TAP OF MOISTURE ACROSS THE AREA THROUGH
SUNDAY. TEMPERATURES WITH THIS SYSTEM WILL BE COLD ENOUGH ABOVE
11000 FEET TO SUPPORT HEAVY SNOWFALL OVER THE HIGH PEAKS OF THE
SANGRE DE CRISTO MOUNTAINS.
SNOW WILL INCREASE THIS EVENING THEN BECOME HEAVY OVERNIGHT AND
ON SATURDAY BEFORE TAPERING OFF SUNDAY MORNING. SNOWFALL AMOUNTS
ARE EXPECTED TO RANGE FROM 6 TO 12 INCHES ABOVE 11000 FEET. THIS
WILL BE A LOW IMPACT EVENT FOR THE GENERAL POPULATION. HOWEVER...
THE HEAVY WET NATURE OF THIS SNOW MAY DOWN LARGE TREE LIMBS AND
POWER LINES AT OR ABOVE RESORT LEVEL IN THE SANGRE DE CRISTOS.
Flash Flood, Socorro
- When
- November 4, 6:51 PM MST to 9:51 PM MST
- Where
- Socorro County, 3.08 mi S of Alamo to 2.23 mi SSE of Alamo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 34.426, -107.513
NM 169 closed at the Rio Salado Bridge. Flood waters undermined roadway and bridge.
Hail, Bernalillo
- When
- November 5, 4:16 PM MST to 4:19 PM MST
- Where
- Bernalillo County, 3.51 mi NE of Kirtland Afb
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -106.550
Hail up to the size of pennies at Copper and Wyoming.
Hail, Bernalillo
- When
- November 5, 4:17 PM MST to 4:20 PM MST
- Where
- Bernalillo County, 4.46 mi NE of Kirtland Afb
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.100, -106.550
Nickel size hail at Indian School and Wyoming.
Hail, Bernalillo
- When
- November 5, 4:18 PM MST to 4:20 PM MST
- Where
- Bernalillo County, 4.19 mi WNW of Carnuel
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.080, -106.530
Nickel size hail at I-40 and Eubank.
Hail, Bernalillo
- When
- November 5, 4:22 PM MST to 4:26 PM MST
- Where
- Bernalillo County, 3.96 mi E of Albuquerque
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.120, -106.560
Employee at KOAT reported hail between quarter and half dollar size at Indian School and Louisiana.
Hail, Bernalillo
- When
- November 5, 4:26 PM MST to 4:30 PM MST
- Where
- Bernalillo County, 4.19 mi ENE of Albuquerque
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.140, -106.560
Hail up to the size of quarters at Montgomery and Wyoming.
Hail, Bernalillo
- When
- November 5, 4:31 PM MST to 4:34 PM MST
- Where
- Bernalillo County, 7.02 mi NE of Albuquerque
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.190, -106.540
Dime to quarter size hail at Paseo del Norte and Barstow.
Hail, Bernalillo
- When
- November 5, 4:40 PM MST to 4:42 PM MST
- Where
- Bernalillo County, 5.73 mi NE of Albuquerque
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -106.560
Nickel size hail at Paseo del Norte and Eubank.
Hail, Cibola
- When
- November 5, 6:55 PM MST to 7:10 PM MST
- Where
- Cibola County, 2.12 mi N of Correo
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 34.981, -107.172
Penny to quarter size hail along I-40 near mile marker 127.
Hail, Chaves
- When
- November 6, 3:16 PM MST to 3:19 PM MST
- Where
- Chaves County, 14.58 mi NNW of Roswell
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.570, -104.630
CCNM media in Roswell relayed a report of pea to quarter size hail.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, November 4, 2016$300 million · 1.75 in hail · 4 events
- Flash Flood and Hail in Arizona, November 4, 2016$135,000 · 1 in hail · 3 events
- High Wind in Alaska, November 4, 2016$20,000 · 58 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, November 4, 20162 in hail · 10 events
- Flash Flooding in Texas, November 4, 20163 events
- Winter Weather in Colorado, November 4 to 5, 20162 events
- Flood and Damaging Wind in Puerto Rico, November 4, 2016$1,000 · 2 events
- Waterspout in South Atlantic Coastal Waters, November 4, 20161 event
- High Surf in California, November 4 to 5, 20161 event
- Hail in Arizona, November 4, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659401, 659315, 659316, 659317, 659318, 659319, 659320, 659321, 659323, 659402.